Tennessee, 2012

Flash Flood in Tennessee, July 10, 2012

July 10, 2012 · NWS MEG · 1 event in 1 county or zone

A stationary front was located over the Mid-South during the evening of July 10th, 2012. Showers and thunderstorms developed along and near the front.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MEG wrote it up.

A stationary front was located over the Mid-South during the evening of July 10th, 2012. Showers and thunderstorms developed along and near the front. Some of these storms were very slow moving or were nearly stationary at times. Very heavy rain fell as a result of these storms which produced flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at Jul 10, 2:28 PM CST, 1 hour 45 minutes earlier.

Area forecast discussion, Jul 10, 2:28 PM CST, 1 hour 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
328 PM CDT TUE JUL 10 2012

.DISCUSSION...
NUMEROUS SHOWERS AND THUNDERSTORMS ARE ON THE RADAR ACROSS THE
MIDSOUTH. TEMPERATURES VARY SIGNIFICANTLY OVER SHORT DISTANCES DUE
TO RAIN COOLED AIR BENEATH AND AROUND THUNDERSTORMS. AREAS AROUND TUPELO
WHERE IT HAS BEEN DRY ARE THE WARMEST...WITH A FEW LOW 90S WHILE
JACKSON TENNESSEE IS AMONG THE COOLEST LOCATIONS WHERE A STORM
COOLED THEM BACK DOWN TO WITHIN A FEW DEGREES OF MORNING
LOWS...TO 76 DEGREES.

PRECIPITABLE WATER VALUES ARE IN EXCESS OF TWO INCHES ACROSS THE
MIDSOUTH. INSTANTANEOUS RAINFALL RATES ARE WELL ABOVE THAT WITH
DUAL POL RATES IN EXCEEDING FOUR INCHES PER HOUR. ONE HOUR
ACCUMULATIONS ARE GENERALLY BELOW ONE INCH AT ANY LOCATION.
NEVERTHELESS STORMS ARE PRODUCING HEAVY RAINFALL. LOCALIZED
FLOODING IS A POSSIBILITY IF A STORM IS STATIONARY OVER AN AREA
FOR ANY SIGNIFICANT AMOUNT OF TIME OR IF MULTIPLE STORMS TRACK
ACROSS THE SAME AREA IN A SHORT AMOUNT OF TIME.

SHOWERS AND THUNDERSTORMS WILL CONTINUE TO DEVELOP OVER AND MOVE
INTO THE MIDSOUTH WELL INTO THE OVERNIGHT HOURS...POSSIBLY THROUGH
MORNING. THE SEVERE THREAT LOOKS MINIMAL...AND WILL DECREASE EVEN
FURTHER AFTER SUNSET.

HPC IS STILL ANALYZING A COLD FRONT GENERALLY BISECTING THE CWA
FROM JACKSON TENNESSEE TO STUTTGART ARKANSAS. THIS FEATURE IS
HIGHLY MASKED BY CONVECTION ON BOTH SIDE OF THE BOUNDARY....BUT
GENERAL WIND FIELDS HELP TO JUSTIFY THIS LOCATION. HOWEVER THE
DRIER AIRMASS IS MUCH FARTHER NORTH INTO CENTRAL MISSOURI.

THE FRONT WILL CONTINUE TO LOSE ITS IDENTITY AS IT SINKS SLOWLY
TO THE SOUTH. RAIN AND THUNDERSTORMS WILL BE SLIGHTLY LESS LIKELY
BEHIND THE FRONT TOMORROW...BUT OVERALL MOST OF THE MIDSOUTH WILL
SEE A REPEAT OF TODAY TOMORROW AND AGAIN ON THURSDAY. WILL KEEP
POPS IN THE 60 TO 80 RANGE ACROSS MOST OF THE AREA...SLIGHTLY
LOWER THURSDAY IN EAST ARKANSAS.

THE COLD FRONT SHOULD BE UNIDENTIFIABLE AND OR MOVED WELL SOUTH
OF THE AREA BY FRIDAY. IN ITS ABSENCE WE WILL SEE SLIGHTLY LOWER
POPS...BUT STILL NEAR TO A BIT ABOVE CLIMATOLOGICAL NORMAL.
TEMPERATURES WILL REBOUND SLIGHTLY. IN ADDITION...A TROUGH WILL
BEGIN TO DIG SOUTH ALONG THE MISSISSIPPI RIVER VALLEY AND ANOTHER
WEAK COLD FRONT IS EXPECTED TO APPROACH THE AREA ON SATURDAY. IF
THIS MODEL SOLUTION REMAINS CONSISTENT...EXPECT POPS TO CREEP BACK
INTO THE LIKELY CATEGORY OVER THE NEXT COUPLE OF FORECAST
PACKAGES.

AFTER THE WEEKEND...CONDITIONS LOOK VERY SEASONAL WITH HIGHS IN
THE LOW 90S...LOWS IN THE LOWER 70S AND 20-30 PERCENT CHANCE OF
AFTERNOON THUNDERSTORMS.

&&

.AVIATION...

SCATTERED THUNDERSTORMS HAVE ERUPTED ACROSS THE FORECAST AREA AND
ARE CURRENTLY IN THE VICINITY OF THREE TAF SITES. GIVEN THE WEAK
SHEAR ENVIRONMENT..LITTLE MOVEMENT IS EXPECTED WITH MOST CELLS.
THEREFORE..VCTS AND TEMPO TSRA GROUPS ARE INCLUDED FOR THE FIRST
FOUR HOURS AT MEM..JBR..AND MKL..BUT MAY CONTINUE UNTIL 00Z. VCTS IS
DELAYED AT TUP AS THUNDERSTORMS HAVE JUST BARELY DEVELOPED AND ARE
NOT EXPECTED TO AFFECT THE TERMINAL UNTIL LATER. WITH THE INCREASED LOW
LEVEL MOISTURE FROM ADVECTION AND AFTERNOON PRECIP..MVFR GROUPS
WERE KEPT IN OVERNIGHT WITH ONLY MINOR ADJUSTMENTS AT ALL SITES.
WINDS SHOULD REMAIN AROUND 5KTS...THEREBY PREVENTING FOG
FORMATION. TOMORROW MORNING..THE SAME PATTERN IS EXPECTED WITH
THUNDERSTORMS DEVELOPING BY LATE MORNING TO AROUND NOON.

SAK

&&

.PRELIMINARY POINT TEMPS/POPS...
MEM  72  87  72  87 /  70  70  70  60
MKL  71  86  70  87 /  60  70  70  60
JBR  71  88  70  88 /  60  60  40  40
TUP  72  86  71  88 /  70  80  70  60

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
MO...NONE.
MS...NONE.
TN...NONE.
&&
Hazardous weather outlook, Jul 10, 1:40 PM CST, 2 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
240 PM CDT TUE JUL 10 2012

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-112145-
ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON-
MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-
PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-
ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-
UNION-WEAKLEY-YALOBUSHA-
240 PM CDT TUE JUL 10 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...THIS AFTERNOON AND TONIGHT

STRONG THUNDERSTORMS WILL REMAIN POSSIBLE ACROSS THE MID
SOUTH THIS AFTERNOON INTO EARLY EVENING. LOCALIZED STRONG WIND
GUSTS ALONG WITH HEAVY RAINFALL ARE POSSIBLE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A STRONG TO PERHAPS SEVERE THUNDERSTORM OR TWO MAY BE POSSIBLE ACROSS
THE MID SOUTH INTO THE UPCOMING WEEKEND. LOCALIZED STRONG TO
DAMAGING WIND GUSTS ALONG WITH HEAVY RAINFALL ARE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED OCCASIONALLY AT TIMES INTO THE
UPCOMING WEEKEND.

In the hours before

Local storm report, Jul 10, 10:41 AM CST, 5 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
1141 AM CDT TUE JUL 10 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1125 AM     FUNNEL CLOUD     CASH                    35.80N 90.93W
07/10/2012                   CRAIGHEAD          AR   TRAINED SPOTTER

            FUNNEL CLOUD AT HWY 266/67 IN CASH. REPORT RELAYED BY
            KAIT-TV IN JONESBORO.

&&

BORGHOFF

The radar

The Memphis radar (KNQA), 29 km away, was scanning. The volume nearest the first event began at 22:14 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Shelby

When
July 10, 4:13 PM CST to 6:00 PM CST
Where
Shelby County, 2.21 mi NNE of Forest Hill to 2 mi ESE of Forest Hill
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
35.099, -89.754

A thunderstorm remained nearly stationary over Germantown for a long period of time. As a result, numerous streets were flooded with six to ten inches of water including Sherman Oaks Drive, Kilbirnie Drive near Kinlock Cove and Scruggs Drive. The intersection of Exeter Road and Farmington Boulevard was flooded with at least a foot of water.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2012Every state in 2012This day in weather historyWarnings in Tennessee, July 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 401302.